Alert archive / Nebraska / Tornado Warnings in 2019

Tornado Warning 6, NWS Omaha, NE

May 21, 2019Nemaha County, Richardson County, Nebraska

NWS Omaha, NE issued this tornado warning at May 21, 2019, 8:00 PM CDT for Nemaha County, Richardson County, Nebraska. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2019, 8:00 PM CDT (01:00 UTC)
Expired
May 21, 2019, 8:30 PM CDT
In force
30 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Nemaha County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:03 PM CDTHAIL 15 Ese Auburn, NE
May 21, 8:07 PM CDTTORNADO1 N Stella, NE
May 21, 8:09 PM CDTFUNNEL CLOUD3 Wnw Nemaha, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 6:53 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 499 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
499 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WFUS53 KOAX 220100
TOROAX
NEC127-147-220130-
/O.NEW.KOAX.TO.W.0006.190522T0100Z-190522T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
800 PM CDT Tue May 21 2019

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Central Nemaha County in southeastern Nebraska...
  North central Richardson County in southeastern Nebraska...

* Until 830 PM CDT.
    
* At 758 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Stella, or 15 miles northwest of Falls City,
  moving northeast at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation. This storm has a history of 
           producing a tornado near Dawson, and may produce another 
           tornado at any time.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Stella around 8 PM CDT.
  Nemaha around 810 PM CDT.
  Brownville around 820 PM CDT.
  Peru around 825 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Brownville State Recreation Area and 7 Miles South Of Auburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4027 9591 4053 9580 4052 9570 4056 9569
      4056 9567 4052 9566 4051 9569 4049 9568
      4047 9569 4046 9564 4042 9566 4034 9562
      4031 9566 4031 9561 4020 9569
TIME...MOT...LOC 0058Z 203DEG 31KT 4026 9575 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

BLB
3 follow-up statements
418 
WWUS53 KOAX 220107
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
807 PM CDT Tue May 21 2019

NEC147-220116-
/O.CAN.KOAX.TO.W.0006.000000T0000Z-190522T0130Z/
Richardson NE-
807 PM CDT Tue May 21 2019

...THE TORNADO WARNING FOR NORTH CENTRAL RICHARDSON COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.

LAT...LON 4029 9587 4053 9580 4052 9570 4056 9569
      4056 9567 4052 9566 4051 9569 4047 9569
      4046 9564 4042 9566 4034 9562 4032 9566
      4031 9565 4031 9561 4026 9565 4026 9576
TIME...MOT...LOC 0106Z 198DEG 31KT 4034 9574 

$$

NEC127-220130-
/O.CON.KOAX.TO.W.0006.000000T0000Z-190522T0130Z/
Nemaha NE-
807 PM CDT Tue May 21 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR CENTRAL
NEMAHA COUNTY...
    
At 806 PM CDT, a confirmed tornado was located near Auburn, or 20
miles north of Falls City, moving north at 35 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Richardson county Emergency management confirmed tornado 
         north of Stella in Nemaha county.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Brownville around 815 PM CDT.
  Peru around 825 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Nemaha, Brownville, Brownville State Recreation Area and 7 Miles
South Of Auburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4029 9587 4053 9580 4052 9570 4056 9569
      4056 9567 4052 9566 4051 9569 4047 9569
      4046 9564 4042 9566 4034 9562 4032 9566
      4031 9565 4031 9561 4026 9565 4026 9576
TIME...MOT...LOC 0106Z 198DEG 31KT 4034 9574 

TORNADO...OBSERVED
HAIL...1.00IN

$$

BLB
114 
WWUS53 KOAX 220111
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
811 PM CDT Tue May 21 2019

NEC127-220130-
/O.CON.KOAX.TO.W.0006.000000T0000Z-190522T0130Z/
Nemaha NE-
811 PM CDT Tue May 21 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EASTERN
NEMAHA COUNTY...
    
At 810 PM CDT, a confirmed tornado was located approximately 7 miles 
east of Auburn, or 18 miles west of Tarkio, moving northeast at 35 
mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Richardson county Emergency management confirmed tornado 
         north of Stella in Nemaha county at 805 PM.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...  
  Brownville around 815 PM CDT.
  Peru around 825 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Nemaha, Brownville State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4035 9581 4053 9578 4052 9570 4056 9569
      4056 9567 4052 9566 4051 9569 4047 9569
      4046 9564 4042 9566 4034 9562 4032 9566
TIME...MOT...LOC 0110Z 203DEG 31KT 4037 9572 

TORNADO...OBSERVED
HAIL...1.00IN

$$

BLB
677 
WWUS53 KOAX 220119
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
819 PM CDT Tue May 21 2019

NEC127-220130-
/O.CON.KOAX.TO.W.0006.000000T0000Z-190522T0130Z/
Nemaha NE-
819 PM CDT Tue May 21 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHEASTERN NEMAHA COUNTY...
    
At 817 PM CDT, a severe thunderstorm capable of producing a tornado 
was located 3 miles southeast of Peru, or 16 miles west of Tarkio, 
moving north at 35 mph. A second, new area of rotation was 
developing very near Brownville, also moving northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation. This storm has a history of 
         producing tornadoes.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will be near Brownville and Peru around 
820 PM...and then cross the Missouri River into Atchison county, MO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4037 9574 4053 9575 4052 9570 4056 9569
      4056 9567 4052 9566 4051 9569 4047 9569
      4046 9564 4042 9566 4034 9562 4032 9566
TIME...MOT...LOC 0117Z 201DEG 32KT 4044 9569 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

BLB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 21, 7:23 PM CDT, 37 minutes earlier.

Area forecast discussion, May 21, 7:23 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
723 PM CDT Tue May 21 2019

.SHORT TERM...(Tonight through Friday)
Issued at 350 PM CDT Tue May 21 2019

WV imagery this afternoon showing a longwave trough with embedded
circulations...one currently lifting into SW KS and the other
centered over the Pacific NW. Surface reflection of the former was
centered over SW KS.

Meanwhile 88D mosaic was showing a large area of precip over WRN
SD/NE panhandle/NW KS with another area over MO streaming northward
into IA.

For tonight, precip will be gradually diminishing from south to
north overnight as the upper low lifts out of western KS this
evening and into the Dakotas by early Wednesday morning. CAMs do
suggest a few cells lifting out of KS into the southern CWA this
evening, but given excessive cloud cover/nil diurnal heating,
chances are very low any will turn severe.

On Wednesday, dry and warmer in part to southwest winds and
increased mixing by afternoon.

Wednesday night models prog low level baroclinic zone setting up
from northern MO into central KS with precip developing along the
boundary. The boundary/precip activity is progged to slowly lift
northward and expand across the CWA on Thursday. Both the NAM and
GFS suggest environmental moisture content will be high with PW
approaching 2 inches by Thursday night. Given strong differential
divergence coupled with stout 315K isentropic upglide and favorable
precip efficiency/deep warm cloud layer, conditions will be quite
favorable for an excessive rainfall event. Dry then the majority
of the CWA on Friday. Portions of southwest IA and southwest NE
though may see some lingering activity mainly in the morning
hours.

A gradual warming trend on tap the next few days. Expect highs in
the mid/upper 60s on Wednesday with mid 60s/low 70s Thursday. On
Friday, highs will top out in the mid/upper 70s.

.LONG TERM...(Friday night through Tuesday)
Issued at 350 PM CDT Tue May 21 2019

GFS and ECM in agreement precip chances continue through the weekend
into early next week. Flow aloft turns near zonal keeping a surface
boundary meandering through and close to the CWA and the focus for
additional rainfall accumulation.

Warm conditions continue with highs on Thursday in the mid/upper 80s
and mid 80s on Friday. Cooling trend takes place over the weekend
with mid/upper 70s on Saturday and mid 60s/low 70s Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 716 PM CDT Tue May 21 2019

Strong TSRA beginning to lift out of NE KS into ERN NE. Expect
convective activity to continue over the next couple hours and
move across all TAF sites. Storms should be weakening then toward
midnight with generally VCSH over the area. Likely that IFR
conditions will prevail at KOFK at least through early Wednesday
morning. KOMA/KLNK though should be improving to VFR shortly
after midnight.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...DEE
Hazardous weather outlook, May 21, 4:34 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
434 PM CDT Tue May 21 2019

IAZ079-090-NEZ067-068-221145-
Mills-Fremont-Cass-Otoe-
434 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Showers and thunderstorms will gradually diminish through the
evening hours. A few strong to severe storms are possible along
and south of I-80. Large hail and damaging winds are the primary
threats.

A flash flood watch remains in effect until early evening for
parts of southeast Nebraska due to wet soils and additional rain
possible.

Minor flooding will continue along the Missouri River from around
Plattsmouth downstream past Rulo.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

More thunderstorms are possible through this holiday weekend and
into early next week.

Minor river flooding will continue along the Missouri River from
around Plattsmouth downstream past Brownville.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Wednesday.

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-221145-
Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Knox-Cedar-
Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Saline-
434 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Showers and thunderstorms will gradually diminish through the
evening hours. A few strong to severe storms are possible along
and south of I-80. Large hail and damaging winds are the primary
threats.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

More thunderstorms are possible through this holiday weekend and
into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Wednesday.

NEZ088>090-092-221145-
Jefferson-Gage-Johnson-Pawnee-
434 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of southeast
Nebraska.

.DAY ONE...Tonight and Wednesday

Showers and thunderstorms will gradually diminish through the
evening hours. A few strong to severe storms are possible along
and south of I-80. Large hail and damaging winds are the primary
threats.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

More thunderstorms are possible through this holiday weekend and
into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Wednesday.

NEZ091-093-221145-
Nemaha-Richardson-
434 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of southeast
Nebraska.

.DAY ONE...Tonight and Wednesday

Showers and thunderstorms will gradually diminish through the
evening hours. A few strong to severe storms are possible along
and south of I-80. Large hail and damaging winds are the primary
threats.

A flash flood watch remains in effect until early evening for
parts of southeast Nebraska due to wet soils and additional
rainfall.

Minor flooding will continue along the Missouri River from around
Plattsmouth downstream past Rulo.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

More thunderstorms are possible through this holiday weekend and
into early next week.

Minor river flooding will continue along the Missouri River from
around Plattsmouth downstream past Brownville.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Wednesday.

In the hours before

Special weather statement, May 21, 6:35 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
635 PM CDT Tue May 21 2019

NEZ088>090-092-220015-
Jefferson NE-Gage NE-Pawnee NE-Johnson NE-
635 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON...
JEFFERSON...PAWNEE AND GAGE COUNTIES UNTIL 715 PM CDT...

At 634 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Morrowville to near
Summerfield. Movement was north at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Beatrice, Fairbury, Wymore, Plymouth, Blue Springs, Odell, Diller,
Daykin, Endicott, Filley, Jansen, Barneston, Burchard, Liberty,
Steinauer, Reynolds, Lewiston, Steele City, Virginia and Harbine.

LAT...LON 4001 9737 4035 9736 4032 9618 4000 9618
TIME...MOT...LOC 2334Z 195DEG 31KT 3996 9720 3996 9641

Dergan
Local storm report, May 21, 7:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
745 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TORNADO          1 SSW DAWSON            40.12N 95.84W
05/21/2019                   RICHARDSON         NE   EMERGENCY MNGR

            TORNADO JUST TOUCHED DOWN AGAIN SOUTH OF
            DAWSON.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:10 PM CDTTornado WarningOAXPawnee, Richardson35 min
May 21, 7:39 PM CDTTornado WarningOAXNemaha, Richardson36 min
May 22, 11:01 AM CDTRiver Flood WarningOAXKnox11 hr

Nearby

Tornado Warnings in Nebraska, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.